Florida, 2003

Dense Fog in Florida, November 12, 2003

November 12, 2003 · NWS JAX · 1 event in 1 county or zone

1 dense fog, as filed by the National Weather Service.

The toll

Deaths
2
Injuries
7
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Nov 12, 3:53 AM EST, 7 minutes earlier.

Area forecast discussion, Nov 12, 3:53 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 AM EST WED NOV 12 2003

CURRENTLY/TODAY...MSAS ANALYSIS SHOWING AREA OF HIGH PRESSURE SITUATED
OVER THE CWA. AS EXPECTED...AREAS OF LOCALLY DENSE FOG HAVE FORMED
AS THE RESULT OF LIGHT WINDS AND ADEQUATE LOW LEVEL MOISTURE. MOST
OF THE FOG WAS INLAND FROM THE COAST. WILL DECIDE BEFORE FORECAST
ISSUANCE WHETHER TO GO WITH AN ADVISORY. THE FOG WILL LIFT THIS
MORNING...AND WITH HIGH PRESSURE OVER THE REGION WILL SEE A
LIGHT WIND REGIME AND A GOOD AMOUNT OF SUNSHINE. HAVE LEANED TOWARDS
AVN MOS WITH MAX TEMPS IN THE LOWER TO MID 80S INLAND AND JUST
UNDER 80 AT THE COAST WHERE AN AFTERNOON SEABREEZE WILL SET IN.

TONIGHT...STAGE SET FOR AREAS OF LOCALLY DENSE FOG ACROSS THE
FLORIDA CWA AND AT LEAST AREAS OF FOG ACROSS GA. STRONG COLD
FRONT PUSHES TO THE SOUTHEAST TOWARDS CWA WITH WINDS VEERING
TO SW AND INCREASING ESPECIALLY ACROSS GA. APPEARS BEST CHANCE
OF DENSE FOG WOULD BE TO THE SOUTH AND LEAST CHANCE TO THE
NORTH.

THURSDAY...AS JET STREAM ENERGY MERGES WELL NORTH OF THE
CWA...STRONG (DRY) COLD FRONT SWEEPS THROUGH DURING THE DAY
WITH THICKNESSES DROPPING SHARPLY BY THE END OF THE PERIOD.
MAY SEE SOME CLOUDINESS WITH FRONTAL PASSAGE BUT APPEARS IT
WILL BE DRY...BREEZY AND MUCH COOLER WITH TEMPS A GOOD 10 DEGREES
COOLER THAN FOR TODAY.

THURSDAY NIGHT/FRI...STRONG SFC HIGH (1032 MB) BUILDS IN BEHIND
FRONT WHICH USHERS IN THE COOLEST WEATHER OF THE SEASON SO
FAR. HAVE FORECASTED MIN TEMPS A LITTLE WARMER THAN GUIDANCE
DUE TO THE EXPECTED WIND...BUT HAVE GONE WITH MINS IN THE
MID TO UPPER 30S ACROSS SUWANNEE VALLEY AND INLAND SE GA
AND 40 TO 45 ELSEWHERE. COULD SEE WIND CHILL TEMPS AS LOW AS
30 ACROSS SOME OF THE INTERIOR SECTIONS. FRIDAY WILL BE MOSTLY
CLEAR WITH TEMPS STRUGGLING TO GET OUT OF THE 50S IN GA AND
MOSTLY LOWER 60S ACROSS FL.

MARINE...SEAS HAVE LOWERED TO 3 TO 5 FEET OVER THE GA WATERS. NE FL
WATERS LIKELY IN THE 4-6 FT RANGE...PERHAPS NEAR 7 FT IN THE SE
CORNER OF THE MARINE AREA AS INDICATED FROM WNA GUIDANCE
WHICH LOOKS REASONABLE WHEN COMPARED TO BUOY 41009 REPORTING 8 FT
RECENTLY. WITHOUT REPORT FROM 41012 WHICH CONTINUES ADRIFT AND LAST
REPORTED ROUGHLY 25 NM NNE OF DAYTONA BEACH MONDAY MORNING...WILL SIDE
WITH GUIDANCE AT THIS POINT. WINDS INCREASE FROM THE SW AHEAD OF
FRONTAL BOUNDARY TONIGHT. FROPA EXPECTED BY THU AFTN WITH INCREASING
NW WINDS IN ITS WAKE...WITH A 1034 MB HIGH CENTERED BACK OVER MID
MS VALLEY THU LATE AFTN. HAVE USED A BLEND OF ETA/GFS WINDS FOR THIS
PACKAGE. WNA WAVE GUIDANCE LOOKS A LITTLE LOW IN WAKE OF FRONT SO
WILL BUMP UP ACCORDINGLY.

FIRE WX...NO HEADLINES AT THIS POINT. ETA IS MUCH DRIER IN THE WAKE
OF THE FRONT ON THU COMPARED TO MAV AND FWC. HAVE NOT GONE AS LOW AS
ETA BUT LATER SHIFTS MAY NEED TO MONITOR TRENDS IN GUIDANCE FOR
POSSIBLE FIRE WX WATCH.

.PRELIMINARY POINT TEMPS/POPS...
AMG 82 57 65 36 / 00 10 10 00
SSI 79 59 70 41 / 00 00 00 00
JAX 82 59 74 42 / 00 10 10 00
SGJ 80 62 76 47 / 00 10 10 10
GNV 84 57 75 41 / 00 10 10 10
OCF 85 57 78 44 / 00 10 10 10

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...SCA FERNANDINA BEACH TO FLAGLER BEACH 20-60 NM.
GA...NONE.

PP/ARS
Hazardous weather outlook, Nov 11, 11:00 AM EST, 17 hours before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-112230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EST TUE NOV 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...HIGH SURF ADVISORY...
...HIGH RISK OF RIP CURRENTS...

WINDS HAVE DIMINISHED ACROSS THE AREA. HOWEVER...SEAS WILL BE SLOWER
TO SUBSIDE THIS AFTERNOON. AS A RESULT...BREAKERS OF UP TO 7 FEET
REMAIN POSSIBLE AT AREA BEACHES. MINOR BEACH EROSION IS STILL
POSSIBLE AROUND HIGH TIDE LATE TONIGHT. PLEASE REFER TO THE LATEST
MARINE WEATHER STATEMENT FOR MORE DETAILS.

THERE IS ALSO A HIGH RISK OF RIP CURRENTS DUE TO THE ROUGH SEAS.
PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A MODERATE RISK OF RIP CURRENTS WILL PERSIST THROUGH WEDNESDAY...
THEN RETURN AGAIN FRIDAY. PLEASE REFER TO THE LATEST SURF ZONE
FORECAST FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/DEESE

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Putnam

When
November 12, 4:00 AM EST to 9:00 AM EST
Where
Putnam forecast zone
Deaths
2 direct, 0 indirect
Injuries
7 direct, 0 indirect
Property damage
$100,000
Reported by
LAW ENFORCEMENT

Chain-reaction wreck on U.S. highway 17 near Bostwick in Putnam County, Florida. Visibilities between one sixteenth and one quarter of a mile reported by Naval Air Station Jacksonville 20 miles north of wreck site and Pinecastle Bombing Range (KNAE) 20 miles south of the wreck site (two closest representative observations without marine influence). A truck crossed U.S. 17, near the Seminole Electric Plant and into the path of several vehicles. Over the next several minutes several vehicles impacted the original wreck with two fatalities occurring early in the event. Seven injured, with four critical, dense fog prevented aerial transport of critically injured by "Lifeflight" helicopter with two injured transported via ground to Shands Hospital Trama unit in Jacksonville, Florida. U.S. 17 was shut down until 11:00 EST for clearance and investigation of the wreck. NWS Jacksonville Florida zone forecast had indicated dense fog with visibilities below 1/4 of a mile for over 24 hours prior to the incident. A "Dense Fog Advisory" was issued by NWS Jacksonville at 04:02 EST, valid through 09:00 EST. An update to the "Dense Fog Advisory" was issued at 05:20 EST to expand the coverage of the product to include St. Johns County, otherwise it remained unchanged. Observations indicate the Fog burned off between 09:00 and 10:00 EST. Sources of Information, Putnam County Sheriffs Office, Florida Times Union, WJXT TV 4 Jacksonville, WTLV TV 12 Jacksonville.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Putnam2003-11-123FemaleVehicle/Towed TrailerDirect
Dense Fog, Putnam2003-11-1233MaleVehicle/Towed TrailerDirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337923.